FDA Drug Safety Podcast: Anti-seizure drug Potiga (ezogabine) linked to retinal abnormalities and blue skin discoloration
Narrator: Welcome to the FDA Drug Safety Podcast from the Division of Drug Information. Today’s topic: Anti-seizure drug Potiga, active ingredient ezogabine, linked to retinal abnormalities and blue skin discoloration
Commander Ray Ford in the Division will provide you with additional information about this Communication.
Commander Ray Ford: On April 26, 2013 the FDA issued a drug safety communication warning the public that the anti-seizure medication Potiga can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes are reversible. All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams. FDA is working with the manufacturer to gather and evaluate all available information to better understand these events. FDA will update the public when more information is available.
Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.
The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.
In light of this new safety information, all patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter. Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available. If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication.
Patients should not stop taking Potiga or any anti-seizure medication without talking to their health care professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.
At this time FDA recommends Healthcare Professionals be aware of the following:
- All patients taking Potiga should have a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms , ocular coherence tomography , perimetry, and electroretinograms .
- The latency of retinal abnormalities after treatment initiation is unknown, although all known cases of retinal abnormalities were reported after an exposure to Potiga of at least three years. It is not known if retinal abnormalities can begin earlier in treatment. The rate of progression of retinal abnormalities, the best method of detection of these abnormalities, and the optimal frequency of periodic ophthalmologic monitoring are also unknown.
- Approximately one-third of patients who had eye examinations have been found to have retinal pigment changes and approximately one-third of these patients had no skin discoloration.
- Report adverse events involving Potiga to the FDA MedWatch program at: www.fda.gov/MedWatch.
Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to previous communications and this communication, including the complete Data Summary and photos, can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.